Anyone not able to get 24 hr pain relief from Prednisone?

Posted by nlcarl @nlcarl, Sep 16 4:24pm

I’m on day 17 of prednisone for newly diagnosed PMR. Within a few hours of that first dose went from level 8 pain to a 2.

Unfortunately pain always comes back around 3am. After 8 days of that, rheumatologist upped dose from 20mg to 30mg. Pain still comes back, but at a level 4 instead of 7.

I’m stuck. I’ve tried dose splitting and dose timing changes. The pain still comes back early morning.

Can’t begin tapering until it’s under control. Doc has called me in next week to discuss options - assuming Methotrexate or biological.?

Did any of you have this happen? Not able to put PMR “to sleep” for 24 hours with prednisone? Would love to hear some encouraging scenarios.

Haven’t gone back to ugly crying yet, but my shoulders, arms, clavicles and wrists/thumbs hurt so bad in morning I get the self-squeeze-out tears from the pain.
Grateful the hip/glutes/thigh girdle area has for some reason become less painful.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

Profile picture for mrsschib @mrsschib

Thanks for your kind response. I was able to reach my Dr & she advised on
the proper dose. I hate having to go back on it again. It has created such
havoc on my body but it beats the pain!

Jump to this post

@mrsschib
So glad to hear it.
Blessings.

REPLY
Profile picture for mrsschib @mrsschib

@rhonna
I also have the internal tremors and chills. I am certain that I am running a fever but it does not register on the thermometer. Sometimes I simply can't get warm & luckily have a sauna in the house. Have you tried soaking in a hot bath? What a horrible disease this is!

Jump to this post

@mrsschib So happy to hear someone else is suffering from being cold and internal 'tremor' feelings! I told my rheumy about this and he said it was all in my head! Trust me, it's not my head! I moved to a place where it is 95 degrees outside and I have to almost live outdoors to stay warm enough! Thanks for sharing.

REPLY

On Methotrexate and Tylenol Arthritis. I don't think the Methotrexate is doing anything. No chills when on Prednisone.

REPLY
Profile picture for sbgigi @sbgigi

@mrsschib So happy to hear someone else is suffering from being cold and internal 'tremor' feelings! I told my rheumy about this and he said it was all in my head! Trust me, it's not my head! I moved to a place where it is 95 degrees outside and I have to almost live outdoors to stay warm enough! Thanks for sharing.

Jump to this post

@sbgigi
I hope you have found a new rheumatologist! So typical of a male dr to say something like that!

REPLY

It took me 5 days before the initial shot and additional 20 mg of prednisone had much affect on the horrible pain. I certainly needed more sleep than the 3-4 hours Iwas geting.
Some get.instant relief. Those awful days are over since I am on 7mg Prednisone and weaning with the help of Kevzara.. I still am stiff and hurt, but barable and get more sleep.

REPLY
Profile picture for jabrown0407 @jabrown0407

@nlcarl I would suggest you talk with your doctor about going to 40mg prednisone a day for 4-6 days then 30mg split per day (20mg in the early morning and 10mg about 10 hours later) to see it that knocks the pain. If that works then any tapering should focus on eliminating the evening does first, then the morning dose. The reason being is that taking prednisone early in the morning mimics your body's natural release of cortisol. I would also want to hear what my doctor had to say and ask questions before making any decision.
I have real problems with getting any sleep when taking more than 20mg. I hope you don't start having some really inconvenient prednisone side effects.

Jump to this post

@jabrown0407 Just saw doc - he's keeping me at 25 for now split at 15 morning and 10 at dinnertime. I'm able to sleep and morning pain is at 4-5 instead of 6-7. Adding Kevzara in a week or so. Hope it will help.

I like your idea of working on tapering off the evening dose first once I'm able to start tapering - makes sense. Thanks for that.

Definitely have some inconvenient pred side effects. Held first family gathering at my place 2 days ago - even happy conversation or any slight excitement makes me blast into a heart slamming, sweating adrenal rush like some big thing happened. Good grief. Literally have to stay completely calm on this stuff. And lots of deep breaths. I've canceled social gatherings going forward till things settle down.

REPLY
Profile picture for eparnold0219 @eparnold0219

It took me 5 days before the initial shot and additional 20 mg of prednisone had much affect on the horrible pain. I certainly needed more sleep than the 3-4 hours Iwas geting.
Some get.instant relief. Those awful days are over since I am on 7mg Prednisone and weaning with the help of Kevzara.. I still am stiff and hurt, but barable and get more sleep.

Jump to this post

@eparnold0219 Yay! should be starting on Kevzara in about a week. And Pred is arranged now in split dose so I get 15 morning 10 at dinnertime, am able to sleep, and early morning pain is 4-5 instead of 6-7. Hope it keeps dipping down so I can start the tapering.

REPLY

I was on a split dose initially but learned it was best to combine when I got down to 10 mg. Kevzara takes a month or two to kick in. Wishing you the best on this adventure we are on!

REPLY
Profile picture for nlcarl @nlcarl

@jabrown0407 Just saw doc - he's keeping me at 25 for now split at 15 morning and 10 at dinnertime. I'm able to sleep and morning pain is at 4-5 instead of 6-7. Adding Kevzara in a week or so. Hope it will help.

I like your idea of working on tapering off the evening dose first once I'm able to start tapering - makes sense. Thanks for that.

Definitely have some inconvenient pred side effects. Held first family gathering at my place 2 days ago - even happy conversation or any slight excitement makes me blast into a heart slamming, sweating adrenal rush like some big thing happened. Good grief. Literally have to stay completely calm on this stuff. And lots of deep breaths. I've canceled social gatherings going forward till things settle down.

Jump to this post

@nlcarl Congrats on your plan. Sounds workable. Just know that Kevzara takes like 6-10 weeks before you can begin to taper the prednisone.
Also, the delay in starting the Kevzara will probably be that your drug coverage will require a Prior Authorization. This means that before the insurance covers it, they will require information from your doctor supporting the need. It is not uncommon for the first request to be denied, then the doctor can appeal, provide additional information. If it is denied a second time, only you can request an appeal. Problem is no one tells you about this. It is, in my opinion a stall tactic by your insurance company to avoid covering the drug.
You can appeal but you doctor's office jumps in and provides additional information. Stay in contact with your doctor's office and your drug plan to ask the status to help move it along. I have never been denied after my final appeal, but I could execute this process in my sleep as far as experience. I really do think that the insurance companies make you do it to see if you are serious about the drug.
As for social gatherings, I can best manage one or two people at a time. Put me with 6 people or more and I have to really watch myself to keep a lid on it. I can become combative if not careful. I mean like if you say the sky is blue and I say it looks grey to me, I can go to the mat over the color of the sky. Like, who really cares? This is a known and common side effect of prednisone.
Keep us updated and safe travels on your journey.

REPLY
Profile picture for mrsschib @mrsschib

@sbgigi
I hope you have found a new rheumatologist! So typical of a male dr to say something like that!

Jump to this post

@mrsschib
So typical of a male doctor?

REPLY
Please sign in or register to post a reply.